Alert archive / South Dakota / Wind Chill Advisories in 2017

Wind Chill Advisory 8, NWS Aberdeen, SD

February 8, 20179 counties in South Dakota

NWS Aberdeen, SD issued this wind chill advisory at Feb 8, 2017, 2:32 PM CST for 9 counties in South Dakota. It took effect at Feb 8, 2017, 9:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 2:32 PM CST (20:32 UTC)
In effect from
Feb 8, 2017, 9:00 PM CST
Expired
Feb 9, 2017, 5:05 AM CST
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Campbell County, SD, Corson County, SD, Day County, SD, Edmunds County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 42 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS43 KABR 082032
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
232 PM CST Wed Feb 8 2017


SDZ003>011-090845-
/O.NEW.KABR.WC.Y.0008.170209T0300Z-170209T1400Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, and Webster
232 PM CST Wed Feb 8 2017 /132 PM MST Wed Feb 8 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO 8 AM CST /7 AM MST/ THURSDAY...

The National Weather Service in Aberdeen has issued a Wind Chill
Advisory...which is in effect from 9 PM CST /8 PM MST/ this
evening to 8 AM CST /7 AM MST/ Thursday. 

* Wind Chill Values...Expect wind chills to range from 20 below
  zero to 30 below zero between 9 PM this evening and 8 AM
  Thursday. 

* Impacts...The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

Precautionary/Preparedness actions...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
SD
3 follow-up statements
074 
WWUS43 KABR 090517
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1117 PM CST Wed Feb 8 2017

SDZ003>011-091400-
/O.CON.KABR.WC.Y.0008.000000T0000Z-170209T1400Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, and Webster
1117 PM CST Wed Feb 8 2017 /1017 PM MST Wed Feb 8 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST /7 AM
MST/ THURSDAY...

* Wind Chill Values...Wind chills will continue to range from 15
  below zero to near 30 below zero through 8 AM Thursday. The
  lowest values are expected around daybreak.

* Impacts...The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

Precautionary/Preparedness actions...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

KF
941 
WWUS43 KABR 090904
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
304 AM CST Thu Feb 9 2017

SDZ003>011-091400-
/O.CON.KABR.WC.Y.0008.000000T0000Z-170209T1400Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, and Webster
304 AM CST Thu Feb 9 2017 /204 AM MST Thu Feb 9 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST /7 AM
MST/ THIS MORNING...

* Wind Chill Values...Expect wind chills to range from 15 below
  zero to near 30 below zero until 8 AM this morning...with the 
  coldest wind chills occurring around now. 

* Impacts...The cold wind chills will cause frostbite in as little
  as 30 minutes to exposed skin. 

Precautionary/Preparedness actions...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

KF
370 
WWUS43 KABR 091105
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
505 AM CST Thu Feb 9 2017

SDZ003>011-091215-
/O.CAN.KABR.WC.Y.0008.000000T0000Z-170209T1400Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, and Webster
505 AM CST Thu Feb 9 2017 /405 AM MST Thu Feb 9 2017/

...WIND CHILL ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Chill Advisory. 

Widespread hazardous wind chill values are no longer expected. A 
few locations along the North Dakota and South Dakota border may 
still experience wind chill values of 15 to near 25 below zero 
through 7 AM this morning.

$$

KF

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 8, 11:29 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 8, 11:29 AM CST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1129 AM CST Wed Feb 8 2017

.UPDATE...
Issued at 1020 AM CST Wed Feb 8 2017

The current forecast for today looks good overall. The only
significant change was to decrease highs a couple of degrees.
Looking ahead to tonight, lows may need to be lowered a few
degrees as well. This will cause wind chill values to range
between 20 below, to 25 degrees below zero. No plans on a wind
chill advisory at this time.

&&

.SHORT TERM...(Today through Friday Afternoon)
Issued at 306 AM CST Wed Feb 8 2017

Drier and warmer weather ahead. Much of this period will be
marked by change, with the current 500mb ridge moving into the
western states and the dominant trough set up across much of the
rest of the nation slowly shifting to the eastern half of the
nation. By 06Z tonight the 500mb map should show a full ridge over
the western half of the nation, and a trough over the east.
Although the ridge flattens out, it should be over the Plains
States during the day Friday.

Taking a look at the sfc features, the nearing high was located
along the northern MT border with a ridge stretching across the
Dakotas. The high will continue to sink southeastward and cross our
western and central zones from 03-09Z Thursday. With light winds and
the high directly overhead, went a little lower on overnight temps
tonight. A few sites near -10F will be possible along the ND/SD
border. Still expecting some clouds over our southwestern counties
overnight.  The sfc ridge exiting to our east across MN during the
day Thursday will result in increased waa on southerly winds. Look
for temperatures to rebound into the upper teens to mid 20s across
much of the area. a few mid 30s will be possible over our
southwestern counties.

The trickiest day to forecast for will be Friday, with the potential
for a strong inversion setting up and keeping temperatures in the
lower 40s. Have gone closer to the higher end of temperature
guidance for Friday, and bumped up temperatures a couple more
degrees across the areas where there is limited snow. This includes
areas east to Pierre and Gettysburg to the Prairie Coteau, and then
east of the Prairie Coteau again. While record highs should be safe
for Friday, it is one of the days with fairly lower records. The
record high for Aberdeen is 53, while Watertown and Sisseton are 50
degrees. With dew points in the 30s during the day, and west winds
nearing 15kts, expect some good melting of the available snowpack.

.LONG TERM...(Friday Evening through Tuesday)
Issued at 306 AM CST Wed Feb 8 2017

Only one lone wave is forecast to move across the region, and this
is during the weekend. This is a relatively weak system embedded
within split flow. GFS soundings support a P-TYPE that is initially
rain thanks to a deep warm layer (5kft) just above the inversion.
With cloud cover and favorable mixing with northwest winds early
Saturday morning, uncertain that temperatures will even fall below
freezing overnight. The only caveat is that his warm layer is dry
and wet-bulb effects may bring the profile down closer to the 0C
line, but at the same time will limit moisture reaching the ground
from what is essentially weak mid level forcing.

A weak surface trough will pass through the Dakotas late Saturday.
Cold advection will cause 925mb temperatures to drop to between -6
and -8C, so Sunday will be cooler initially, but we continue to see
favorable mixing conditions and relatively mild 925mb temperatures
return by the evening. The rest of the extended features more back
and forth between mild modified Pacific air and incursions of a more
continental airmass that is still relatively mild by comparison to
climatology. Trended the weekend/next week's temperatures higher
than blended guidance with the anticipation of removal of large
swaths of snow cover and the mainly favorable mixing conditions and
mild temperatures aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1127 AM CST Wed Feb 8 2017

Prevailing VFR conditions can be expected for all terminals
through the valid TAF period. Northwesterly winds this afternoon
will become southerly later tonight. The southerly winds will
increase by mid morning above 12 knots along the Missouri River.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...SD
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...SD
Hazardous weather outlook, Feb 8, 3:08 AM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
308 AM CST Wed Feb 8 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
308 AM CST Wed Feb 8 2017 /208 AM MST Wed Feb 8 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

In the hours before

Local storm report, Feb 8, 9:11 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
911 AM CST WED FEB 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MURDO                   43.89N 100.71W
02/08/2017  M2.0 INCH        JONES              SD   CO-OP OBSERVER

            24 HOUR SNOWFALL TOTAL.

&&

RV

Nearby

Wind Chill Advisories in South Dakota, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.